Thunderstorm Wind, Craven
- When
- June 16, 1:15 PM EST
- Where
- Craven County, 0.57 mi W of Rhems
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- County Official
- Coordinates
- 35.070, -77.190
Strong winds damaged a few homes in Rhems.
A warm front lifted north of the region early in the day with very unstable conditions developing during the afternoon. An upper level disturbance interacting with the sea breeze helped to develop severe storms over eastern North Carolina during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A warm front lifted north of the region early in the day with very unstable conditions developing during the afternoon. An upper level disturbance interacting with the sea breeze helped to develop severe storms over eastern North Carolina during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 16, 8:55 AM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 955 AM EDT WED JUN 16 2010 .SYNOPSIS... A STATIONARY FRONT TO THE SOUTHWEST THIS MORNING WILL MOVE NORTHEAST AS A WARM FRONT TODAY. A COLD FRONT WILL MOVE THROUGH FROM THE NORTHWEST THURSDAY. HIGH PRESSURE OVER THE OHIO VALLEY THURSDAY NIGHT WILL MOVE OFF THE MID-ATLANTIC COAST FRIDAY NIGHT. A WEAK FRONT WILL PASS THROUGH MONDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 950 AM WEDNESDAY...MOIST UNSTABLE AIRMASS IN PLACE ACROSS ERN NORTH CAROLINA WITH WEAK FRONTAL BOUNDARY DRAPED ACROSS THE NORTHERN CWA AS OF 9 AM. BAND OF SHOWERS MOVING OFF THE OUTER BANKS AND WILL LEAVE A PERIOD OF SUBSIDENCE IN ITS WAKE INTO THE EARLY AFTERNOON. CONVECTIVE INDICES SHOW A MIXED BAG IN TERMS OF OVERALL SEVERE POTENTIAL WITH RELATIVELY WEAK SHEAR BUT CAPE VALUES OF 2000-3000 J/KG AND LI'S AROUND MINUS 7. LATEST RUN OF THE 4 KM WRF ALONG WITH NAM12/GFS INDICATE THE BEST POTENTIAL FOR CONVECTION WILL BE OVER THE NORTHWESTERN THIRD OF THE CWA AND HAVE UPPER POPS TO LIKELY FOR THIS REGION. WITH PRECIPITABLE WATER VALUES CONTINUING TO HOVER AROUND 2 INCHES...LOCALLY HEAVY RAINFALL WILL BE LIKELY ALONG WITH PULSE SEVERE WITH A FEW STRONG WIND GUSTS. VERY HIGH FREEZING LEVELS/WET BULB ZERO SHOULD LIMIT THE HAIL THREAT A BIT THIS AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... AS OF 315 AM WED...COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT AND SWEEP THROUGH ON THURSDAY. WILL CONTINUE 30-50 PERCENT POPS FOR OVERNIGHT. RAIN CHANCES WILL SLOWLY DECREASE FROM NORTHWEST TO SOUTHEAST DURING THE DAY THURSDAY AS THE FRONT MOVES OFF TO THE SOUTHEAST. TAIL END OF FRONT WILL BECOME STATIONARY AND SLOWLY DISSIPATE NOT TOO FAR TO THE SOUTH ON FRIDAY SO HELD ON TO A SLIGHT CHANCE ACROSS FAR SOUTHERN AREAS. DRIER WEATHER THEN MAKES A RETURN AS HIGH PRESSURE OVER THE OHIO VALLEY PASSES MAINLY TO THE NORTH AND EAST FRIDAY NIGHT. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 245 PM TUESDAY...WITH THE HIGH LINGERING NORTH AND EAST OF THE REGION...EXPECT MINIMAL PRECIP THROUGH THE WEEKEND. ANOTHER FRONTAL BOUNDARY WILL AFFECT ERN NORTH CAROLINA EARLY NEXT WEEK WITH SMALL POPS REAPPEARING FOR MONDAY AND TUESDAY. TEMPS WILL REMAIN NEAR OR A LITTLE ABOVE NORMAL LEVELS FOR MID TO LATE JUNE. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... AS OF 955 AM WEDNESDAY...LOWER CLOUDS HANGING TOUGH AT ALL BUT KPGV THIS MORNING...BUT SHOULD SEE SUFFICIENT MIXING TO PUSH ALL CEILINGS INTO THE VFR CATEGORY BY MIDDAY. WILL HAVE SCATTERED TO NUMEROUS TSTMS DURING THE AFTERNOON HOURS...ESPECIALLY AT KPGV AND KISO. PREVIOUS DISCUSSION... WEAK ONSHORE FLOW PRODUCING AREAS OF MVFR SCU CIGS EARLY THIS MORNING...WHICH MAY LOWER INTO IFR RANGE 10Z-12Z. CONDITIONS IMPROVING TO VFR AFTER 12Z AND CURRENTLY HAVE VFR FCST PREVAILING AT TAF SITES THROUGH THE DAY...BUT SOME CONCERN THAT ACTIVITY DEVELOPING SW OF AREA WILL SPREAD NE AND RESULT IN PERIOD OF MVFR LATE MORNING INTO AFTN AT LEAST AT KISO/KPGV. WILL CONTINUE TO MONITOR RADAR AND MESO MODEL TRENDS FOR ADJUSTMENT WITH 12Z TAF ISSUANCES. SCT CONVECTIVE LIKELY TO PERSIST INTO EARLY EVENING..AND COULD RESULT IN LOWER STRATUS/FOG CONDITIONS LATE TONIGHT. TROUGH WILL DEVELOP INLAND THUR WITH ANOTHER FRONT MOVING THROUGH EARLY FRIDAY. HIGH PRES EXTENDING OVER AREA SAT-SUN. VFR PREVAILING OUTSIDE OF SCT CONVECTIVE ACTIVITY AND PSBL LATE NIGHT FOG/STRATUS. && .MARINE... AS OF 955 AM WEDNESDAY...NO MAJOR CHANGES TO MARINE FORECAST AS WINDS/SEAS REMAIN LIGHT. PREVIOUS DISCUSSION... MODEL BLEND AND PREVIOUS FCST USED FOR FCST. CURRENT E-SE WINDS EXPECTED TO QUICKLY VEER TO S TODAY AS SFC HIGH TO NE MOVES OFFSHORE AND STALLED FRONT TO S RETURNS N. MODELS AGREE WITH PREVIOUS FCST OF SW WINDS INCREASING TO 10-15 KTS TONIGHT AS NEXT FRONT APPROACHES FROM NW...AND NE SURGE OF 10-15 KTS SPREADING S OVER WATERS ON FRI AS PUSHES S AND HIGH PRES BUILDS ACROSS TO N. WINDS THEN GRADUALLY VEER BACK TO S-SW OVER WEEKEND. BLEND OF WW3/SWAN AND PREVIOUS FCST USED FOR SEAS. HEIGHTS MAINLY AROUND 2 FEET DURING PERIOD...EXCEPT BUILDING TO AROUND 3 FT WITH INCREASING SW WINDS TONIGHT...AND AGAIN FRI WITH NE SURGE. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...HSA NEAR TERM...CTC SHORT TERM...HSA LONG TERM...HSA AVIATION...JBM/CTC MARINE...JBM/CTC
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 317 AM EDT WED JUN 16 2010 NCZ029-044>047-079>081-090>095-098-103-104-170900- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 317 AM EDT WED JUN 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1230 PM EDT WED JUN 16 2010 NCZ094-161700- PAMLICO- 1230 PM EDT WED JUN 16 2010 ...STRONG THUNDERSTORMS WILL AFFECT PAMLICO COUNTY UNTIL 100 PM EDT... AT 1229 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL PAMLICO COUNTY...OR ABOUT 5 MILES NORTHEAST OF MERRITT...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL EASTERN PAMLICO COUNTY AT 1240 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE FLORENCE...MARIBEL...PAMLICO AND WHORTONSVILLE. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 27
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 103 PM EDT WED JUN 16 2010 NCZ094-161730- PAMLICO- 103 PM EDT WED JUN 16 2010 ...STRONG THUNDERSTORMS WILL AFFECT PAMLICO COUNTY UNTIL 130 PM EDT... AT 102 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER EAST CENTRAL PAMLICO COUNTY...OR ABOUT 19 MILES NORTHWEST OF CEDAR ISLAND...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HOBUCKEN AT 125 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE FLORENCE. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 27
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 112 PM EDT WED JUN 16 2010 NCZ046-047-081-161800- TYRRELL-MAINLAND DARE-MAINLAND HYDE- 112 PM EDT WED JUN 16 2010 ...STRONG THUNDERSTORMS WILL AFFECT HYDE...DARE AND TYRRELL COUNTIES UNTIL 200 PM EDT... AT 112 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHEASTERN HYDE COUNTY...OR ABOUT 10 MILES NORTH OF ENGELHARD...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CENTER OF DARE COUNTY BOMBING RANGE AT 200 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BUFFALO CITY...STUMPY POINT AND LAKE WORTH. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 27
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 128 PM EDT WED JUN 16 2010 NCZ080-081-094-161815- BEAUFORT-PAMLICO-MAINLAND HYDE- 128 PM EDT WED JUN 16 2010 ...STRONG THUNDERSTORMS WILL AFFECT HYDE...PAMLICO AND BEAUFORT COUNTIES UNTIL 215 PM EDT... AT 128 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHEASTERN PAMLICO COUNTY...OR ABOUT 16 MILES WEST OF SWANQUARTER...MOVING NORTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PAMLICO BEACH AT 155 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE LOWLAND...SLADESVILLE...SOUTH CREEK...WINSTEADVILLE AND GERMANTOWN. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 27
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 135 PM EDT WED JUN 16 2010 NCZ092-093-161815- JONES-CRAVEN- 135 PM EDT WED JUN 16 2010 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND JONES COUNTIES UNTIL 215 PM EDT... AT 135 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL JONES COUNTY...OR ABOUT 15 MILES WEST OF NEW BERN...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR POLLOCKSVILLE AT 215 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE RIVER BEND... TRENT WOODS...RHEMS...TUSCARORA...CLARK AND BRICES CREEK. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 27
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 214 PM EDT WED JUN 16 2010 NCZ045-046-080-081-161900- WASHINGTON-TYRRELL-BEAUFORT-MAINLAND HYDE- 214 PM EDT WED JUN 16 2010 ...STRONG THUNDERSTORMS WILL AFFECT HYDE...BEAUFORT...TYRRELL AND WASHINGTON COUNTIES UNTIL 300 PM EDT... AT 214 PM EDT...THERE WERE STRONG THUNDERSTORMS 16 MILES WEST OF HYDE COUNTY...OR ABOUT 11 MILES NORTHWEST OF SWANQUARTER...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ALLIGATOR LAKE AT 235 PM EDT...FAIRFIELD AT 240 PM EDT...KILKENNY AT 250 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE LEECHVILLE...PONZER...ROSE BAY...SLADESVILLE...WINSTEADVILLE AND GERMANTOWN. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 27
The Morehead City radar (KMHX), 43 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
10 thunderstorm wind. Local standard time, as filed.
Strong winds damaged a few homes in Rhems.
Strong winds damaged a garage roof along Rhems Road. Power lines also blown down.
Tree blown down along Harty Bridge Road.
Trees blown down along Banks School Road and Cary Road.
Trees blown down on Kenedy Road.
Trees blown down on Falling Creek Road.
Roof blown of mobile home.
Trees blown down in Kinston.
Emergency Manager estimated a wind gust to 60 mph in Trenton.
Spotter measured a 72 mph wind gust in Richlands.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229635, 229637, 229638, 229639, 229640, 229641, 229642, 229643, 229645, 229644.